Although three years ago granulocytopenia was a relatively rare condition in childhood, the recent widespread use of chemotherapy has greatly increased its incidence. Kracke,1 in 1938, thoroughly reviewed the literature on the relation of drug therapy to neutropenic states. He cited 11 cases of granulocytopenia, 9 of them with fatal termination, which resulted from the use of sulfanilamide. In all instances a large amount of the drug was administered over a relatively long period before the condition made its appearance. Because of this fact, he expressed the belief that the granulopoietic depression from sulfanilamide therapy probably differed in mechanism from that which has followed the administration of aminopyrine. Other cases of granulocytopenia due to the use of sulfanilamide have been reported by Cutler and Crane,2 Pearson3 and Schecket and Price.4
That sulfapyridine (2-[paraaminobenzenesulfonamido] pyridine) would likewise cause leukopoietic depression seemed probable at the time of its
STRONG PS. GRANULOCYTOPENIA: REPORT OF THREE CASES IN WHICH THE CONDITION WAS DUE TO INFECTION AND IN WHICH CHEMOTHERAPY WAS EMPLOYED. Am J Dis Child. 1941;61(3):445–457. doi:10.1001/archpedi.1941.02000090021002
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.